More or less thyroxine ??

I have been on100 thyroxine for over a year,doctor having varied my dosage from 75, to 150, then back to 100.. what I realy want to know is what are the main symptems of being under medicated or over ?? I am approaching 77 years and eat very healthy, I try to exercise but find my leg & buttock muscles screaming for me to stop after only a few hundred yards.

Any advice please ..

6 Replies

oldestnewest
  • Hi Sam75

    It is usual when first on thyroid medication that the doctors slowly adjust dose until (in theory) the patient feels well.When you get your blood test don't take medication before it, take it afterwards as it can skew the results. Ask the GP for another thyroid gland blood test and also check your vitamin B12, Vitamin D, iron, ferritin and folate as we are usually deficient. Get a print-out from the surgery of your results, with the ranges, so that you can post for members to comment on them. Always get a copy for your own records.

    Problems arise when these doctors mistakenly adjust doses up or down according to their TSH result and the patient suffers.

    As you are having pain, I believe you need an increase or the addition of some T3 to your medication. The doctors get nervous if they think that due to our age we need lowered doses.

    I doubt you are overmedicated, pains/aches are clinical symptoms of hypo but sometimes can be due to the medication itself.

    After one year you would expect to feel better by now.

    Make an appointment and also make it as early as possible and post your results. We can get better.

  • Thank you Shaws, I have just got a printout of just about everything, it would take a afull page to post them all...Ive got three whole pages so maybe you could tell me what to post if you wouldn't mind...

  • The ones for thyroid gland first, i.e. TSH, T4, T3, FreeT4, FreeT3, antibodies (if you've had it). You may only have had the TSH and T4 because if our TSH is 'in range' they don't usually bother with the others.

    Vitamin B12, Vitamin D, iron, ferritin and folate. You can also supplement with other vitamins which assist the conversion of T4 to T3 but if you have a B12 deficiency the GP should find out what the cause is for this as it is a hormone rather than a vitamin and we should be towards the higher end of the range.

  • The effects of over- and under-medication are broadly similar to hyper- and hypo-thyroidism. But be aware that in the area between being "right" and either over or under, there is a grey area where symptoms can be very confusing. You can know you are not right but still not know which way!

    These two links might be of some use:

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

    Rod

  • As always Rod gives sensible advice. I am in the same situation as you Sam at the age of 74, have been reduced from 125 to 100, GP convinced my TSH is too low, I am not sure what to think half the time, feel reasonably ok but any stress knocks me for six which happened recently, am sure my adrenals become compromised sometimes, also like you have numerous aches and pains in joints. Of course at this age the medicals can easily fob you off with it's just old age. Is it thyroxine/fillers/adrenals/fibro/osteoarthritis, I am so tired of trying to work it all out which is enough to make you feel your age. Tried T3 which did not suit me, take vitamins, Vit D level fine, diet excellent lots of organic fresh foods. if I over exercise my joints hurt more, sorry I am not much help but just wanted to say I understand how you feel.

  • Oh at last! I have been trying to say thank you to everyone who has given me advice, just couldn't find the right place.....So "THANK YOU" everyone for your help and support XXX

You may also like...